4 doctors weighed in:

Is this normal? Been on birth control for 9 months. Forgot a pill. Doubled up the next day, but started bleeding. I figured it was breakthrough bleeding. Have had brown discharge the past 3 days following. Is this normal? Now it's turned back into blood,

4 doctors weighed in
Dr. Paula Hillard
Obstetrics & Gynecology
2 doctors agree

In brief: Likely not

Most women who take birth control pills have no side effects, but the most common side effect in the first 1-3 months is irregular bleeding that gets better over time.
Missed pills can also cause breakthrough bleeding. There's little evidence that 1 pill is more or less likely to cause breakthrough. Most people who take within 1-2 hrs don't have breakthrough. I'd suggest continuing to take pills.

In brief: Likely not

Most women who take birth control pills have no side effects, but the most common side effect in the first 1-3 months is irregular bleeding that gets better over time.
Missed pills can also cause breakthrough bleeding. There's little evidence that 1 pill is more or less likely to cause breakthrough. Most people who take within 1-2 hrs don't have breakthrough. I'd suggest continuing to take pills.
Dr. Paula Hillard
Dr. Paula Hillard
Thank
Dr. Mary Engrav
Emergency Medicine

In brief: That

That is unusual given that you just missed one pill.
It is appropriate that you took two the next day. Observe your bleeding pattern and if it doesn't resolve over the next few days then please be evaluated. If you are at all concerned about infection then please be checked, although the discharge sounds more like it might have been spotting. Your symptoms should resolve but if not then please be evaluated.

In brief: That

That is unusual given that you just missed one pill.
It is appropriate that you took two the next day. Observe your bleeding pattern and if it doesn't resolve over the next few days then please be evaluated. If you are at all concerned about infection then please be checked, although the discharge sounds more like it might have been spotting. Your symptoms should resolve but if not then please be evaluated.
Dr. Mary Engrav
Dr. Mary Engrav
Thank
Get help from a real doctor now
Dr. Adam Levy
Board Certified, Obstetrics & Gynecology
33 years in practice
1M people helped
Continue
108,000 doctors available
Read more answers from doctors